Topological Methods in Nonlinear Analysis

Positive solutions for parametric Dirichlet problems with indefinite potential and superdiffusive reaction

Sergiu Aizicovici, Nikolaos S. Papageorgiou, and Vasile Staicu

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We consider a parametric semilinear Dirichlet problem driven by the Laplacian plus an indefinite unbounded potential and with a reaction of superdifissive type. Using variational and truncation techniques, we show that there exists a critical parameter value $\lambda_{\ast} > 0$ such that for all $\lambda > \lambda_{\ast}$ the problem has at least two positive solutions, for $\lambda= \lambda_{\ast}$ the problem has at least one positive solution, and no positive solutions exist when $\lambda\in(0,\lambda_{\ast})$. Also, we show that for $\lambda\geq\lambda_{\ast}$ the problem has a smallest positive solution.

Article information

Topol. Methods Nonlinear Anal., Volume 47, Number 2 (2016), 423-438.

First available in Project Euclid: 13 July 2016

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Aizicovici, Sergiu; Papageorgiou, Nikolaos S.; Staicu, Vasile. Positive solutions for parametric Dirichlet problems with indefinite potential and superdiffusive reaction. Topol. Methods Nonlinear Anal. 47 (2016), no. 2, 423--438. doi:10.12775/TMNA.2016.014.

Export citation


  • S. Aizicovici, N.S. Papageorgiou and V. Staicu, Degree theory for operators of monotone type and nonlinear elliptic equations with inequality constraints, Mem. Amer. Math. Soc. 196 (915), 2008.
  • H. Amann, On the number of solutions of nonlinear equations in ordered Banach spaces, J. Funct. Anal. 11 (1972), 346–384.
  • H. Brézis and L. Nirenberg, $H^{1}$ versus $C^{1}$ local minimizers, C.R. Math. Acad. Sci. Paris 317 (1993), 465–472.
  • E.N. Dancer, On the number of positive solutions of weakly nonlinear elliptic equations when a parameter is large, Proc. London Math. Soc. 53 (1986), 429–452.
  • N. Dunford and J.T. Schwartz, Linear Operators, Part. I, Interscience, New York, 1958.
  • M. Filippakis, A. Kristaly and N.S. Papageorgiou, Existence of five nonzero solutions with exact sign for a $p$-Laplacian equation, Discrete Contin. Dyn. Systems, Ser. A 24 (2009), 405–440.
  • N. Garofalo and F.H. Lin, Unique continuation for elliptic operators\rom: A geometric-variational approach, Comm. Pure Appl. Math. 40 (1987), 347–366.
  • L. Gasinski and N.S. Papageorgiou, Nonlinear Analysis, Chapman & Hall/CRC Press, Boca Raton, 2006.
  • ––––, Dirichlet problems with double resonance and an indef- inite potential, Nonlinear Anal. 75 92012), 4560–4595.
  • ––––, Bifurcation-type results for nonlinear parametric elliptic equations, Proc. Roy. Soc. Edinburgh Sect. A. 142 (2012), 595–623.
  • S. Heikkila and V. Lakshmikantham, Monotone Iterative Techniques for Discontinuous Non-linear Differential Equations, Marcel Dekker, New York, 1994.
  • S. Kyritsi and N.S. Papageorgiou, Multiple solutions for superlinear Dirichlet problems with an indefinite potential, Ann. Mat. Pura Appl. 192 (2013), 297–315.
  • S. Lin, On the number of positive solutions for nonlinear elliptic equations when a parameter is large, Nonlinear Anal. 16 (1991), 263–297.
  • D. Mugnai and N.S. Papageorgiou, Resonant nonlinear Neumann problems with indefinite weight, Ann. Sc. Norm. Super Pisa Cl. Sci. Vol. XI, Fasc. 4 (2012), 729–788.
  • T. Ouang and J. Shi, Exact multiplicity of positive solutions for a class of semilinear problems, J. Differential Equations 146 (1998), 121–156.
  • N.S. Papageorgiou and S. Kyritsi Yiallourou, Handbook of Applied Analysis, Springer, New York, 2009.
  • P. Rabinowitz, Pairs of positive solutions of nonlinear elliptic partial differential equations, Indiana Univ. Math. J. 23 (1973), 172–185.
  • R. Showalter, Hilbert Space Methods for Partial Differential Equations, Pitman, London, 1977.
  • M. Struwe, Variational Methods, Springer Verlag, Berlin, 1990.
  • J. Vazquez, A strong maximum principle for some quasilinear elliptic equations, Appl. Math. Optim. 12 (1984), 191–202.